Posted On: January 5, 2011 by Thornhill Law Firm, APLC

Darvon, Darvocet Linked to Serious Heart Risks

The Food and Drug Administration has recently banned two narcotics used for mild to moderate pain, Darvon and Darvocet, manufactured by Xanodyne Pharmaceuticals. These two drugs contain the compound propoxyphene, which studies link to serious and sometimes fatal heart rhythm problems.

Propoxyphene was first approved by the FDA in 1957, and has been marketed as Darvon in the United States since 1976. This single compound (Darvon) or in combination with acetaminophen (Darvocet) is used to treat mild to moderate pain. With 22 million users of Darvon and Darvocet, medical experts estimate that upwards of 1000 deaths were caused by these drugs possibly lethal side effects. These serious side effects include heart arrhythmia, heart attacks, and sudden death.

A petition has been filed with the Judicial Panel on Multidistrict Litigation seeking to consolidate all federal Darvon and Darvocet lawsuits in a single federal court. Leading the petition is 31-year-old Linda Esposito of Queens, New York. Esposito had no pre-existing cardiac history and had never suffered a cardiac arrhythmia. She began taking Darvocet as prescribed in February 2010, and shortly after she experienced a near fatal cardiac arrhythmia. Two other petitions have been filed in Eastern District of Louisiana and the Western District of Louisiana.

Based on all evidence available, the FDA previously concluded that the benefits outweighed the safety risk of taking propoxyphene for pain relief, and since then their stance has dramatically changed course. "The drug puts patients at risk of abnormal or even fatal heart rhythm abnormalities," John Jenkins, MD, director of the FDA's office of new drugs at the Center for Drug Evaluation and Research, said at a news conference. "Combined with prior safety data, this altered our risk assessment.”

Patients currently on drugs containing propoxyphene should not stop taking their prescriptions, but rather immediately see their physician.

Bookmark and Share